I got a cortisone injection in my wrist a week ago. Was fine for 2 days following but since then my pain is far worse than beforehand. I feel like I am going to pass out from the pain and now the pain is traveling all the way from my fingers to my shoulder. Is this normal or should I be heading back to my GP?
Should my hand be this sore after cortisone injection?
Question posted by typingtimtam on 27 April 2016
Last updated on 28 February 2019
It's a flare up and it happens to about 2 percent of people who get the injections. I have this each time I have an injection in my wrist. I plan ahead by taking ibuprofen and then I continue taking it until the pain is gone about three days later. Oh and I lay in bed and cry that whole time because the pain is the worst you'll ever feel.
Typing; just so you know also the reason it felt so good for a day or two is they use a small shot of a pain killer prior to giving you the cortisone shot because its a pretty good size needle and the numbing agent takes a few days to wear off and a lot of people think it's from the cortisone shot. but it might not hurt to let the doctor know just in case this is going to be a series of shots that you are in a lot of discomforts. and ask if you should be applying heat or ice to the area.
Typing; yes this is pretty common but if the pain is just to much call your doctor and see what you should do about it. but it really should go away. this was the same reaction my wife had and she had both writst done at the same time. sorry your having to go through all of this. chuck1957
I have had this happen before and I called my doctor. He said that it was rare but possible and it should resolve on its own in a couple days using ice packs on the injection site. Which it did, but until then I thought there was no way it could be normal to have that much pain and that I would never have it done again! Well the next time I had to have it done I did not have the same reaction, so it's just a roll of the dice if it happens to you. I would definitely let your doctor know right away what you're experiencing. I've attached a cut and paste about the side effect that I found when I was having this problem. "As with nearly any procedure where
medications are injected into the body,
adverse reactions may occur. The so called
“cortisone flare” reaction has been
reported to occur in approximately two
percent of patients. This occurs when
the injected cortisone crystallizes and
causes pain worse than before the shot.
Fortunately, these “flares” usually do
not last long and resolve with icing
after 12 to 48 hours."
I hope this helps, and the same is true for you that this will be passing soon!
- Cortisone uses and safety info
- Cortisone information for Healthcare Professionals (includes dosage details)
- Side effects of Cortisone (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.